Author(s): Shaikh N, Kettern MA, Hanssens Y, Elshafie SS, Louon A
Abstract Share this page
Abstract OBJECTIVE: To report the occurrence of abdominal compartment syndrome (ACS) due to infection with Clostridium difficile. DESIGN: Case report. SETTING: Trauma intensive care unit (TICU) of Hamad General Hospital, a teaching hospital in Doha, Qatar. PATIENT: A 36-year-old man involved in a motor vehicle accident had severe traumatic brain injury and received ceftriaxone. On day 7, he developed severe abdominal distension and diarrhoea followed by paralytic ileus with oliguria, hyperkalaemia, and intra-abdominal hypertension. The patient's stool sample was positive for C. difficile toxin A and B MEASUREMENTS AND RESULTS: An ACS was diagnosed. The patient was successfully treated in the TICU by stopping the offending antibiotic and starting metronidazole plus neostigmine as a prokinetic agent. The fluid status was guided by pulse-induced continuous cardiac output, and frusemide was added to the treatment. With this aggressive management the abdominal pressure decreased and the renal function improved, with full recovery of renal function by day 21. Unfortunately the patient's Glasgow coma score (GCS) deteriorated, so percutaneous tracheostomy was performed. He was transferred to the neurosurgical ward on day 35. A week later he was shifted to the rehabilitation unit for further management. CONCLUSIONS: C. difficile colitis can cause intra-abdominal hypertension (IAH) and ACS. Rapid diagnosis, early aggressive supportive care, metronidazole and prokinetics are necessary to lower the morbidity and mortality of C. difficile colitis associated with IAH and ACS.
This article was published in Intensive Care Med
and referenced in Pediatrics & Therapeutics